New York, 2003

Damaging Wind in New York, July 24, 2003

July 24, 2003 · NWS BUF · 1 event in 1 county or zone

An isolated thunderstorm during the morning hours produced damaging winds that downed tree limbs and power lines. Scattered power outages were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

An isolated thunderstorm during the morning hours produced damaging winds that downed tree limbs and power lines. Scattered power outages were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 24, 9:00 AM EST, 40 minutes earlier.

Area forecast discussion, Jul 24, 9:00 AM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1000 AM EDT THU JUL 24 2003

UPDATE ISSUED TO DROP BACK TO CHANCE POPS IN THE WEST WHERE THE
SHOWERS HAVE BECOME MORE ISOLATED...OTHERWISE LITTLE CHANGE EXCEPT
TO REMOVE REFERENCES TO MORNING.

THE PREVIOUS DISCUSSION:

SURFACE FRONT WILL MOVE EAST TODAY AS MODELS ARE BEING A BIT MORE
PROGRESSIVE WITH THE UPPER LEVEL TROUGH MOVING EAST. DEEP MOISTURE
AND GENERAL SYNOPTIC SCALE LIFT ASSOCIATED WITH UPPER TROUGH WILL
KEEP PLENTY OF CONVECTION AROUND TODAY...ESPECIALLY AREAS EAST OF
ROCHESTER. AS UPPER TROUGH AXIS SHIFTS EAST...PRECIPITATION WILL
WIND DOWN ACROSS WESTERN SECTIONS...BUT CAN NOT RULE OUT AFTERNOON
CONVECTION AS AIR ALOFT STILL RATHER COLD FOR THIS TIME OF YEAR. I
AM NOT LOOKING AT MUCH IN THE WAY OF THUNDERSTORM ACTIVITY AS
INSTABILITY FOR THE MOST PART IS LACKING WITH AVERAGE CAPE VALUES
BELOW 500 J/KG.

PRECIPITATION WILL GRADUALLY END FROM THE WEST TONIGHT AS UPPER
TROUGH/SURFACE FRONT SHIFT EAST OF THE AREA. DRIER AIR WILL SLOWLY
WORKS ITS WAY IN FROM THE WEST. LOW LEVELS REMAINING MOIST ENOUGH TO
KEEP MENTION OF FOG IN THE FORECAST. LOCALLY DENSE ALONG THE
SOUTHERN TIER.

NICE DAY SHAPING UP FOR FRIDAY WITH RIDGING DEVELOPING AT ALL
LEVELS. STILL SOME LINGERING LOW LEVEL MOISTURE AND COLD AIR ALOFT
ACROSS EASTERN SECTIONS FOR THE DEVELOPMENT OF SOME AFTERNOON
CUMULUS. MOSTLY SUNNY FORECAST LOOKS REASONABLE FOR WESTERN
SECTIONS. 850 MB TEMPERATURES WARMING TO AROUND +14C SHOULD GET
AFTERNOON READING CLOSE TO 80 OR A LITTLE BETTER.

GFS AND ETA A LITTLE SLOWER WITH MOVEMENT SOUTHWARD OF NEXT FRONT.
SATURDAY LOOKS TO BE DRY NOW WITH A SLIGHT THREAT OF PRECIPITATION
SNEAKING INTO THE NORTH COUNTRY LATE IN THE DAY...BUT LIKELY HOLDING
OFF UNTIL SATURDAY NIGHT. 850 MB TEMPERATURES WARMING TO AROUND +17C
SHOULD ALLOW FOR MOST AREAS TO GET WELL INTO THE 80S.

.BUF...NONE.

APB
Hazardous weather outlook, Jul 24, 4:08 AM EST, 5 hours 32 minutes before
NYZ001>008-010>014-019>021-085-241100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
508 AM EDT THU JUL 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO
CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/BUF/.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oswego

When
July 24, 9:40 AM EST
Where
Oswego County, Granby Center
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
43.317, -76.467

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375578.